- Dear Abby
- Games & Puzzles
- Events & Exhibits
- Food & Drink
- Arts & Music
- Movies & TV
The state Department of Public Health today announced that 37 of the 39 Connecticut patients who may have received injections with the recalled medication linked to a multi-state outbreak of fungal meningitis have been contacted.
The one Connecticut practice that received the medication has reached out to all 39 patients. Of those contacted, none has had concerning symptoms or required evaluation, the public health department said in a news release. Patients are being informed of the situation, told to watch for particular symptoms and advised to contact the practice and seek treatment in the emergency room if any of these symptoms develop.
The public health department said it is working with the practice, Interventional Spine & Sports Medicine, in Middlebury, to contact the remaining patients. No other medical providers received this medication in Connecticut. This facility is one of approximately 75 facilities in 23 states that received the recalled medication.
The federal Centers for Disease Control and the Food and Drug Administration are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection. Several of these patients also suffered strokes that are believed to have resulted from their infection. As of Thursday, five deaths have been reported. Fungal meningitis is not transmitted from person to person.
These cases are associated with a potentially contaminated medication. Investigation into the source is ongoing. Interim data show that all infected patients were injected with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, Framingham, Mass.
For information, visit: http://www.cdc.gov/HAI/outbreaks/meningitis.html.